Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

The two-generator subgroups of one-relator groups with torsion


Author: Stephen J. Pride
Journal: Trans. Amer. Math. Soc. 234 (1977), 483-496
MSC: Primary 20F05; Secondary 20F10
MathSciNet review: 0466325
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The main aim of this paper is to show that every two-generator subgroup of any one-relator group with torsion is either a free product of cyclic groups or is a one-relator group with torsion. This result is proved by using techniques for reducing pairs of elements in certain HNN groups. These techniques not only apply to one-relator groups with torsion but also to a large number of other groups, and some additional applications of the techniques are included in the paper. In particular, examples are given to show that the following result of K. Honda is no longer true for infinite groups: if g is a commutator in a finite group G then every generator of $ {\text{sgp}}\{ g\} $ is a commutator in G. This confirms a conjecture of B. H. Neumann.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20F05, 20F10

Retrieve articles in all journals with MSC: 20F05, 20F10


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1977-0466325-0
PII: S 0002-9947(1977)0466325-0
Article copyright: © Copyright 1977 American Mathematical Society